Lidocaine hypersensitivity after subconjunctival injection

Jaime Levy, Tova Lifshitz

Research output: Contribution to journalArticlepeer-review

9 Scopus citations

Abstract

Case report: We report a rare case of hypersensitivity in a 63-year-old man who received subconjunctival lidocaine, cefazolin, and gentamicin for corneal abscess. Significant palpebral swelling and erythema were observed several hours after the injection. Nine months later, he received subconjunctival lidocaine, vancomycin, and ceftazidime for a new corneal abscess. After several hours, the eyelids were red and swollen, with mild blistering and scaling of the cheek. Two patch tests for lidocaine were negative. During follow-up, lateral tarsorrhaphy was performed under local anesthesia with lidocaine; erythema and swelling of eyelids and cheek appeared, resolving after several days. Comments: Sensitivity to lidocaine can appear after subconjunctival injection. Patch tests may be negative, but the allergy suspected by the recurrence of clinical signs after rechallenge with lidocaine. Ester anesthetics can be used for local anesthesia.

Original languageEnglish
Pages (from-to)204-206
Number of pages3
JournalCanadian Journal of Ophthalmology
Volume41
Issue number2
DOIs
StatePublished - 1 Jan 2006
Externally publishedYes

Keywords

  • Hypersensitivity
  • Lidocaine
  • Subconjunctival injection

Fingerprint

Dive into the research topics of 'Lidocaine hypersensitivity after subconjunctival injection'. Together they form a unique fingerprint.

Cite this